Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Vassiliev invariants for braids on surfaces


Authors: Juan González-Meneses and Luis Paris
Journal: Trans. Amer. Math. Soc. 356 (2004), 219-243
MSC (2000): Primary 20F36; Secondary 57M27, 57N05
DOI: https://doi.org/10.1090/S0002-9947-03-03116-7
Published electronically: August 25, 2003
MathSciNet review: 2020030
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that Vassiliev invariants separate braids on a closed oriented surface, and we exhibit a universal Vassiliev invariant for these braids in terms of chord diagrams labeled by elements of the fundamental group of the surface.


References [Enhancements On Off] (What's this?)

  • 1. J. C. Baez, Link invariants of finite type and perturbation theory, Lett. Math. Phys. 26 (1992), no. 1, 43-51. MR 93k:57006
  • 2. D. Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995), no. 2, 423-472. MR 97d:57004
  • 3. D. Bar-Natan, Vassiliev homotopy string links invariants, J. Knot Theory Ramifications 4 (1995), no. 1, 13-32. MR 96b:57004
  • 4. D. Bar-Natan, Vassiliev and quantum invariants of braids, The interface of knots and physics (San Francisco, CA, 1995), 129-144, Proc. Sympos. Appl. Math., 51, Amer. Math. Soc., Providence, RI, 1996. MR 97b:57004
  • 5. J. S. Birman, Braids, links and mapping class groups, Annals of Math. Studies 82, Princeton University Press, 1974. MR 51:11477
  • 6. J. S. Birman, New points of view in knot theory, Bull. Amer. Math. Soc. 28 (1993), no. 2, 253-287. MR 94b:57007
  • 7. M. Falk and R. Randell, The lower central series of a fiber type arrangement, Invent. Math. 82 (1985), no. 1, 77-88. MR 87c:32015b
  • 8. R. H. Fox, Free differential calculus I: Derivation in the free group ring, Ann. of Math. 57 (1953), no. 3, 547-560. MR 14:843d
  • 9. J. González-Meneses, New presentations of surface braid groups, J. Knot Theory Ramifications, 10 (2001), no. 3, 431-451. MR 2002b:20040
  • 10. T. Kohno, Vassiliev invariants and de Rahm complex on the space of knots, Symplectic geometry and quantization (Sanda and Yokohama, 1993), 123-138, Contemp. Math. 179, Amer. Math. Soc., Providence, RI, 1994. MR 96g:57010
  • 11. R. C. Lyndon and P. E. Schupp, Combinatorial group theory, Springer-Verlag, 1977. MR 58:28182
  • 12. W. Magnus, A. Karras and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Dover Publications Inc., New York, 1976. MR 54:10423
  • 13. S. Papadima, The universal finite-type invariant for braids, with integer coefficients, Topology Appl. 118 (2002), no. 1-2, 169-185.
  • 14. D. Quillen, On the associated graded ring of a group ring, J. Algebra 10 (1968) 411-418. MR 38:245
  • 15. J. P. Serre, Lie algebras and Lie groups, 1964 lectures given at Harvard University, Second edition, Lecture Notes in Math. 1500, Springer-Verlag, Berlin, 1992. MR 93h:17001
  • 16. T. Stanford, Braid commutators and Vassiliev invariants, Pacific J. Math. 174 (1996), no. 1, 269-276. MR 97i:57008
  • 17. V. A. Vassiliev, Cohomology of knot spaces, Theory of singularities and its applications, 23-69, Adv. Soviet Math. 1, Amer. Math. Soc., Providence, RI, 1990. MR 92a:57016
  • 18. V. A. Vassiliev, Complements of discriminants of smooth maps: topology and applications, Trans. of Math. Mono. 98, Amer. Math. Soc., Providence, RI, 1992. MR 94i:57020

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F36, 57M27, 57N05

Retrieve articles in all journals with MSC (2000): 20F36, 57M27, 57N05


Additional Information

Juan González-Meneses
Affiliation: Departamento de Álgebra, Facultad de Matemáticas, Universidad de Sevilla, c/ Tarfia s/n, 41012 Sevilla, Spain
Email: meneses@us.es

Luis Paris
Affiliation: Université de Bourgogne, Laboratoire de Topologie, UMR 5584 du CNRS, B.P. 47870, 21078 - Dijon Cedex, France
Email: lparis@u-bourgogne.fr

DOI: https://doi.org/10.1090/S0002-9947-03-03116-7
Keywords: Braid, surface, Vassiliev invariant, finite type invariant
Received by editor(s): November 7, 2000
Received by editor(s) in revised form: May 20, 2002
Published electronically: August 25, 2003
Additional Notes: The first author was supported in part by DGESIC-PB97-0723, by BFM2001-3207 and by the European network TMR Sing. Eq. Diff. et Feuill
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society